Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Binghamton, NY

March 28, 2005Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Mar 28, 2005, 12:09 PM EST for Otsego County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 12:09 PM EST (17:09 UTC)
Expired
Mar 28, 2005, 6:00 PM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Otsego County, NY

The radar

The Albany radar (KENX), 72 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
388 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 281710
FFWBGM
NYC077-282300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1209 PM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 600 PM EST.

* AT NOON EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  HEAVY RAIN OVER THE FOLLOWING LOCATIONS: WORCESTER...
  SPRINGFIELD... SCHENEVUS...RICHFIELD SPRINGS...
  PITTSFIELD...MILFORD...MIDDLEFIELD...MARYLAND....HARTWICK...
  EXETER CENTER...EDMESTON...COOPERSTOWN...CHERRY VALLEY AND         
  BOWERSTOWN. 

FLOODING IS LIKELY ON MANY SMALL STREAMS AND CREEKS IN AND AROUND 
THESE LOCATIONS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4289 7467 4256 7466 4246 7495 4266 7535
      4288 7514 4290 7498

$$
NICOSIA
1 follow-up statement
000 
WGUS71 KBGM 281950
FFSBGM
NYC077-282245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EST MON MAR 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM EST FOR OTSEGO
COUNTY...

LIGHT TO MODERATE RAIN CONTINUES ACROSS OTSEGO COUNTY, BUT HEAVIER 
RAIN IS EXPECTED TO MOVE IN BETWEEN 3PM AND 5PM. ADDITIONAL RAINFALL 
AMOUNTS OF AROUND HALF AN INCH ARE POSSIBLE BY 6PM. THIS ADDITIONAL 
RAINFALL WILL BRING THE STORM TOTAL RAINFALL TO BETWEEN 2 AND 3 
INCHES SINCE EARLY MONDAY MORNING.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS AROUND THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 6:20 AM EST, 5 hours 49 minutes earlier.

Area forecast discussion, Mar 28, 6:20 AM EST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
620 AM EST MON MAR 28 2005

.SHORT TERM (TODAY - TUESDAY)...
DEEP TROF OVER THE SOUTHEASTERN STATES POWERING SFC CYCLONE RIDING
TOWARD MIDATLANTIC REGION. VERY GOOD OCEAN MOISTURE FLOW WITH THIS
SYSTEM AS LLJ PULLS WARM/MOIST AIR NORTHWARD. CONVECTION OVER SE US
SQUELCHED FLOW SOMEWHAT YESTERDAY...BUT NOW THE FOCUS IS ON THE
MIDATLANTIC STATES INTO NY.

COLD AIR IS TRAPPED NEAR THE SFC FROM MPO/MSV/MGJ NORTHWARD TOWARD
ONEONTA. TEMPS FELL SEVERAL DEGREES OVERNIGHT IN THIS REGION
ALLOWING RAIN TO FREEZE ON CONTACT. THEREFORE WE HAVE ISSUED WINTER
WX ADVISORY FOR MORNING HOURS. POST SUNRISE TEMPS SHOULD MODERATE
ABOVE FREEZING BY 8-9AM ENDING THE FREEZING RAIN THREAT. MORE
DRAMATIC RISE IN TEMPS THIS AFTERNOON WILL COME FROM STRONG
ADVECTION UP THE MIDATLANTIC...OVERNIGHT TEMPS IN THE 50S OBSERVED
JUST SOUTH OF PA BORDER IN THE WARM SECTOR. HAVE FOLLOWED WARMER MAV
GUIDANCE BELIEVING NGM MOS WAS MUCH TOO COOL...PUSHING TEMPS INTO
LOW-MID 40S MOST LOCALES.

GFS HAS OUTPERFORMED NAM THIS EVENT...AND NAM HAS NOW COME AROUND TO
SAME BASIC SOLN AS GFS. BEST OMEGA LIFT SWATH SHOWS UP FROM WYOMING
VALLEY THROUGH POCONOS AND CATSKILLS TODAY. BELIEVE THIS AREA COULD
RECEIVE STORM TOTAL PRECIP CLOSE TO 2 INCHES. A MORE GENERAL 1 TO
1.5 INCHES WILL FALL OVER ENTIRE REGION. THIS AMT OF RAIN COMBINED
WITH SNOW MELT WILL SET STAGE FOR POTENTIAL FLOODING CONCERNS TODAY
THROUGH TUESDAY.

GFS AND NAM NOW BOTH SUGGESTING MOISTURE WILL BE SLOW TO DEPART
TUESDAY MORNING...WHICH DOES NOT SURPRISE ME BASED ON LAST FEW
EVENTS. GIVEN WET ANTECEDENT CONDITIONS AND NEW MODEL RUNS WE HAVE
ADDED MORNING POPS OVER EASTERN FA. SKIES SHOULD BEGIN TO BREAK UP
BY MID AFTERNOON.  DJP
&&

.LONG TERM (TUESDAY NIGHT - SUNDAY)...
WEAK WAVE WILL TRACK THRU THE ERN LAKES TO THE ST LAWRENCE VALLEY
WED NGT AND BRING CHC FOR SHWRS WITH A HIGH PRESSURE AND DRYING FOR
THU. THU CUD BE A MILD NICE DAY FOR CHANGE. THEN...NEXT MAJOR SYSTEM
APPROACHES FOR FRIDAY. THIS SYSTEM IS PROGGED BY MOST MED RANGE
MODELS TO BE A SIGNIFICANT CYCLONE THAT TRACKS UP THE OH VLLY ACROSS
NW PA TO NRN NY. STRG SRLY WINDS WILL BRING SHRA AND GIVEN SHEAR
PROFILES...SEE POTENTIAL FOR SOME ISLD TSRA AS CD FRNT COMES THRU
FRI AFTRN. DGEX SUGGESTS THAT HIGHER DWPTS (>50F) STAY S OF THE
POCONOS INDICATING LOW CLDS WHICH DO NOT SCOUR OUT. THIS WUD
PRECLUDE SVR FOR NE PA AND C NY. HOWEVER...WE ARE TALKING FRI SO
THIS STORM IS WORTH WATCHING AS FIRST POTENTIAL SVR PRODUCER IF IS
WINDS UP AS PROGGED. IT WILL DEPEND FOR NE PA/C NY IF WE CAN GET RID
OF THE LO CLDS.

&&

.AVIATION(28/06Z - 29/06Z)...
PERIODS OF RAIN WILL CONTINUE THROUGH TODAY WITH LOW MVFR CONDITIONS
CONTINUING... CIGS MAINLY 1 TO 2 KFT AND VSBYS 3 TO 6 MILES.
OCCASIONALLY CIGS WILL LOWER BELOW 1 KFT... ESPECIALLY AT THE HILL
TOP TAF SITES OF ITH AND BGM. CIGS AND VSBYS WILL IMPROVE ACROSS THE
NORTH AND WEST THIS EVENING... BUT A BAND OF HEAVIER RAIN IS LIKELY
OVER NE PA TONIGHT... KEEPING CIGS AND VSBYS DOWN TO LOW MVFR AND
OCCASIONALLY IFR AT AVP THRU MUCH OF TONIGHT. MSE

&&

.HYDROLOGY...
CRNT FCST OF RAINFALL AND SNOWMELT RESULTS IN MINOR FLOODING ALONG
THE MAIN STEM SUSQUEHANNA AND ALONG SOME HEADWATER PTS BY MONDAY
NIGHT OR TUES.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH THROUGH TUE AM.
      WINTER WX ADV THROUGH MON 9 AM OTSEGO-SULLIVAN-DELAWARE
.PA...FLOOD WATCH THROUGH TUE AM.
      WINTER WX ADV THROUGH MON 9 AM WAYNE-PIKE

&&
Hazardous weather outlook, Mar 28, 3:46 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EST MON MAR 28 2005

NYZ046-057-062-PAZ040-048-072-290845-
DELAWARE NY-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-SOUTHERN WAYNE PA-
SULLIVAN NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM. TEMPERATURES ARE
BEGINNING THE DAY BELOW FREEZING...SO EXPECT AREAS OF FREEZING RAIN
UNTIL MID MORNING. AFTER 9 AM TEMPERATURES SHOULD WARM ABOVE 32
DEGREES ENDING THE FREEZING RAIN THREAT.

RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 1.00 TO 1.50 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCTS ALBWSWBGM AND ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-290845-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
346 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN WILL BE HEAVY AT TIMES TODAY. A GENERAL 0.75 TO 1.25 INCHES OF
STORM TOTAL RAIN IS EXPECTED. ISOLATED HIGHER AMOUNTS ARE POSSIBLE.

PLEASE REFER TO PRODUCT ALBFFABGM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT IS PROJECTED TO MOVE INTO THE REGION LATE FRIDAY.
THE RESULT WILL BE AN ABRUPT DROP IN TEMPERATURES. EXPECT RAIN
SHOWERS, AND PERHAPS THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:10 PM ESTFlash Flood WarningBGMTioga6 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.